Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 106, NWS Wilmington, OH

May 15, 2003Warren County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 15, 2003, 6:41 PM EDT for Warren County, Ohio. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2003, 6:41 PM EDT (22:41 UTC)
Expired
May 15, 2003, 7:45 PM EDT
In force
64 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Warren County, OH

The radar

The Cincinnati radar (KILN), 37 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS51 KILN 152241
SVRILN
OHC165-152345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
641 PM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN OHIO...

* UNTIL 745 PM EDT...

* AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF FRANKLIN...MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARLISLE...
  FIVE POINTS...
  FRANKLIN...
  LEBANON...
  MORROW...
  SPRINGBORO...
  WAYNESVILLE...

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3955 8436 3959 8432 3958 8417 3948 8399
          3926 8401 3944 8434 3955 8433

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:20 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 15, 3:20 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
320 PM EDT THU MAY 15 2003

SURFACE ANALYSIS INDICATES SURFACE LOW BETWEEN BETWEEN KSDF AND KCVG
WITH FRONTAL BOUNDARY THEN PUSHING NORTH INTO WESTERN OHIO OVER TO
LAKE ERIE.  KILN SHOWING DEEP CONVECTION ALONG TD BOUNDARY MAINLY
JUST SOUTH OF OHIO RIVER BEFORE MAKING IT NORTH NEAR PORTSMOUTH.

MODELS LOOK PRETTY GOOD THROUGH 36 HOURS THEN THEY DIFFER BEGINNING
FRIDAY NIGHT.  GFS IS STILL BRINGING CONVECTION INTO SOUTHERN FA.
IT HAS TRENDED FARTHER SOUTH THE LAST FEW DAYS.  ETA IS STILL DRY.
WILL KEEP SMALL POPS GOING ACROSS THE SOUTH.

AS FOR OVERNIGHT.  WILL KEEP POPS MENTIONED IN THE WEST FOR THE
EVENING AND LIKELY IN THE EAST.  SYNOPTICALLY THE MID LEVEL TROF IS
GOING TO A NEGATIVE TILT AND GOOD SYNOPTIC LIFT IS TAKING PLACE.
HOWEVER THE BETTER INSTABILITY IS LOCATED ALONG THE TD BOUNDARY
ALONG SOUTHERN FA BORDER.  THINK CONVECTION HAS A CHANCE OF STRONG
TO SEVERE IN THE EAST...WHERE A LITTLE MORE DAYTIME HEATING IS
TAKING PLACE.

MAV TEMPS LOOK PRETTY GOOD...EXCEPT FOR SATURDAY WHERE IT SEEMS A
COUPLE DEGREES TO COOL.

.ILN...NONE.
 TIPTON
Hazardous weather outlook, May 15, 5:00 AM EDT, 13 hours 41 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE OHIO VALLEY
THIS AFTERNOON. THIS WILL COMBINE WITH AN UNSTABLE AIRMASS IN PLACE
ACROSS THE REGION TO PRODUCE SHOWERS AND THUNDERSTORMS. SOME OF THE
STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AND INTO THIS
EVENING...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, May 15, 4:06 PM EDT, 2 hours 35 minutes before
INZ058-059-066-073>075-080-KYZ089>096-OHZ045-046-051>056-060>065-
070>072-077-078-152035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
406 PM EDT THU MAY 15 2003

...SEVERE THUNDERSTORM WATCH FOR THE TRI-STATE...MIAMI AND
WHITEWATER VALLEYS AND MOST OF CENTRAL OHIO HAS BEEN CLEARED...

STRONG TO SEVERE THUNDERSTORMS HAVE FOCUSED ALONG AND NEAR THE OHIO
RIVER IN SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY.  THUS THE WATCH
TO THE NORTH AND WEST OF THIS AREA HAS BEEN CLEARED FROM THE
WATCH.  BASICALLY...THE WATCH HAS BEEN CLEARED TO THE NORTH AND
WEST OF A LINE FROM MAYSVILLE TO HILLSBORO TO CHILLICOTHE TO
LOGAN.  HOWEVER A FEW EVENING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE REGION THIS EVENING.

 TIPTON
Special weather statement, May 15, 4:56 PM EDT, 1 hour 45 minutes before
KYZ097>100-OHZ073-074-079>082-088-152125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
456 PM EDT THU MAY 15 2003

...SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH CENTRAL OHIO AND
NORTHEAST KENTUCKY HAS BEEN CANCELLED...

A FEW STRONG STORMS ARE STILL POSSIBLE OVER THIS REGION...HOWEVER
THEY ARE NOT EXPECTED TO BE SEVERE.  THE SEVERE THUNDERSTORMS THAT
HAVE BEEN AFFECTING NORTHEAST KENTUCKY HAVE MOVED OFF TO THE SOUTH
AND EAST OF THE MAYSVILLE/PORTSMOUTH/VANCEBURG AREA.

RESIDENCE IN SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY SHOULD BE
PREPARED FOR THE POSSIBILITY OF STRONG STORMS REDEVELOPING THROUGH
7 PM.

 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:14 AM EDTSevere Thunderstorm WarningILNHamilton16 min
May 15, 7:10 PM EDTFlash Flood WarningILNFranklin3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.